Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 32, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 18, 2019, 2:15 AM EDT for Fayette County, Pennsylvania; Monongalia County, Preston County, West Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2019, 2:15 AM EDT (06:15 UTC)
- Expired
- May 18, 2019, 2:45 AM EDT
- In force
- 30 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fayette County, PA, Monongalia County, WV, Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 102 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 6.3 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1594 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 12:55 AM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 18, 12:55 AM EDT, 1 hour 20 minutes before
Area Forecast Discussion...UPDATED National Weather Service Pittsburgh PA 1255 AM EDT Sat May 18 2019 .SYNOPSIS... Above normal temperatures and the risk for a popup shower or storm through the weekend. && .NEAR TERM /THROUGH TODAY/... Front will sink a bit further south overnight as another weak upper level wave moves through in the west-northwest flow aloft. The combination of the surface front, and minor large scale ascension, will be enough to keep in the mention of showers overnight. Temperatures will remain mild. The eastern ridge will slowly strengthen today, which will push yesterday's cold front northward, clearing most of the region by this evening. Upper level support will be meek, but a shower is possible at any time along the front as it treks northward. Once the boundary clears the area, the region will be situated well into the warm sector. && .SHORT TERM /TONIGHT THROUGH MONDAY/... The eastern ridge will maintain its hold through most of Sunday, but there will be a continued warm, moist advection under SW flow. The warm air aloft will place a cap on the atmosphere, but with the increase in low-level moisture and daytime heating, a pop-up shower or storm cannot be ruled out. High temperature 10 to 15 degrees above average are expected. Rain chances will return late Sunday into early Monday with the passage of a weak cold front. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Rising heights are progged to ensue on Tuesday, with a general dry and warming trend through mid-week. Precipitation chances later in the period will be determined by the passage of upper disturbances in quasi-zonal flow. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... Patchy MVFR cigs are expected mainly from PIT S overnight behind a swd moving cold front. The front is then expected to stall across Nrn WV/Srn OH as a weak upper shortwave crosses the area. Moisture pooling in vicinity of the front should also result in patchy IFR fog. The front is progged to lift N as a warm front this morning with sct showers expected. Improving conditions are then expected through the day under shortwave ridging after FROPA. .Outlook... Restrictions are possible with a Sun night cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, May 17, 4:47 PM EDT, 9 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 447 PM EDT Fri May 17 2019 PAZ007>009-013>016-022-023-182100- Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong- Indiana- 447 PM EDT Fri May 17 2019 This Hazardous Weather Outlook is for northwest Pennsylvania, west central Pennsylvania and western Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076- WVZ001>004-012-021-509>514-182100- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison- Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver- Allegheny-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 447 PM EDT Fri May 17 2019 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Tonight. There is a slight risk for severe thunderstorms this afternoon and evening. The main threat will be damaging winds and hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 18, 1:38 AM EDT, 37 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 138 AM EDT Sat May 18 2019 PAZ031-075-076-WVZ509-510-180615- Fayette Ridges-Greene-Fayette-Ridges of Eastern Monongalia and Northwestern Preston-Monongalia- 138 AM EDT Sat May 18 2019 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND WILL AFFECT THE AREA... At 137 AM EDT, a strong thunderstorm was located near Jefferson Boro, or near Waynesburg, moving southeast at 30 mph. Wind gusts up to 55 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... Morgantown... Westover... Star City... Masontown... Fairdale... Jefferson Boro... Point Marion... Granville... Brookhaven... Smithfield... Bobtown... Nemacolin... This includes the following highways... Interstate 68 in West Virginia between mile markers 3 and 13. Interstate 79 in Pennsylvania between mile markers 0 and 14. Interstate 79 in West Virginia near mile marker 160. LAT...LON 3986 8021 3997 8009 3977 7968 3956 7990 TIME...MOT...LOC 0537Z 310DEG 24KT 3986 8009 07
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 1:45 AM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 30 min |
| May 18, 6:44 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 31 min |
| May 18, 7:12 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Washington | 33 min |
| May 18, 7:44 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler | 17 min |
| May 18, 5:46 PM EDT | Special Weather Statement | PBZ | Harrison | 29 min |
| May 18, 6:10 PM EDT | Special Weather Statement | PBZ | Harrison | 35 min |
| May 18, 6:21 PM EDT | Severe Thunderstorm Warning | PBZ | Harrison, Jefferson | 24 min |
| May 18, 1:38 AM EDT | Special Weather Statement | PBZ | Monongalia | 37 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2019Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.